Ohio, 2019

Tornado and Damaging Winds in Ohio, June 5, 2019

June 5, 2019 · NWS PBZ · 4 events in 2 counties and zones

Precipitation from a morning mid-level wave inhibited instability initially on the 5th of June. However, with some sunshine breaking out later in the day, up to 1000 J/kg of CAPE was able to develop over portions of southeast Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Precipitation from a morning mid-level wave inhibited instability initially on the 5th of June. However, with some sunshine breaking out later in the day, up to 1000 J/kg of CAPE was able to develop over portions of southeast Ohio. A stronger shortwave and a surface cold front provided synoptic support for the development of a broken line of thunderstorms by early evening. Sufficient levels of low-level shear promoted storm rotation, resulting in a couple wind damage reports, as well as an EF1 tornado in Muskingum County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 5, 5:25 PM EST, 1 minute earlier.

Area forecast discussion, Jun 5, 5:25 PM EST, 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
625 PM EDT Wed Jun 5 2019

.SYNOPSIS...
Showers and thunderstorm expected through the evening hours. Then dry
with seasonal temperatures into Saturday.

&&

.NEAR TERM /THROUGH THURSDAY/...
Pre-frontal trough is supporting showers and thunderstorms across
the northern half of the area. This activity will drift southward
through the evening hours. There is a convective watch in effect
through the evening for the Ohio counties and West Virginia
panhandle. Storms will be encountering a more stable atmosphere as
they drift east-southeast. Concern is that with a well sheared
environment in place any convection that fires will be able to
sustain their updrafts, increasing the threat for damaging wind gusts
and large hail. Outside of the watch, convection will struggle to
develop or maintain, as the rain from earlier today really
stabilized the atmosphere and also prevented the real juicy air
(surface tds in the upper 60s to lower 70s), from advecting much
further north. Overall would expect a slow downward trend of the
convection, and as midnight approaches, general showers will prevail.

All showers will end before dawn Thursday, with building high
pressure drying the area out.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
High pressure will remain over the Great Lakes through Saturday.
Weak temperature advection should support highs/lows near seasonal
averages, with some moderation expected into Saturday as the upper
ridge builds.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Latest guidance has slowed the eastward progression of a closed
upper low currently over the desert southwest, leading to a slightly
longer period of dry weather for our region under the amplifying
upper ridge. Given this trend in the ensembles, have opted to
maintain nearly dry conditions across the upper Ohio valley through
early Saturday night, with low chance PoPs on Sunday due to model
uncertainty.

Seasonal temperatures should persist through the period.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
Low confidence forecast through the evening and overnight period.
Restrictions are expected during the evening hours with an area of
showers and storms rolling through. Ahead of the precipitation, there
may be a period of VFR, before conditions deteriorate. The threat for
convection is waning at all ports, with the exception of ZZV. Will
keep in a tempo group at ZZV for thunder, but will go with general
restrictive showers at all other ports.

All of this activity is being driven by a pre-frontal trough and cold
front. Behind the front, the wet ground and abundant low-level
moisture should promote a period of IFR stratus late tonight and
through a portion of the post-dawn morning hours. Again, confidence
is not high with this outcome. Improvement back to MVFR/VFR will
occur by afternoon.

.Outlook...
No significant restrictions are foreseen through the weekend.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 5, 9:18 AM EST, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1018 AM EDT Wed Jun 5 2019

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-061430-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
1018 AM EDT Wed Jun 5 2019

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Showers and thunderstorms are expected in a few rounds today. A few
of the storms, especially those associated with a cold front during
the late afternoon and evening, may produce large hail or damaging
wind gusts on an isolated basis.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 5, 5:03 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
603 PM EDT Wed Jun 5 2019

OHZ039-048-052230-
Tuscarawas-Coshocton-
603 PM EDT Wed Jun 5 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT NORTHEASTERN COSHOCTON AND NORTHWESTERN TUSCARAWAS
COUNTIES...

At 603 PM EDT, a strong thunderstorm was located over Millersburg,
moving southeast at 30 mph.

Wind gusts up to 55 mph and small hail are possible with this storm.

Locations impacted include...
Dover...                          Strasburg...
Sugarcreek...                     Baltic...
Parral...                         Chili...

This includes  Interstate 77 in Ohio between mile markers 85 and 87.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
east central Ohio.

LAT...LON 4044 8168 4045 8167 4061 8166 4057 8147
      4035 8174 4045 8182
TIME...MOT...LOC 2203Z 295DEG 28KT 4055 8190
Local storm report, Jun 5, 5:16 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
616 PM EDT WED JUN 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     FLASH FLOOD      1 N KREMIS              41.36N  80.31W
06/05/2019                   MERCER             PA   911 CALL CENTER

            FREDONIA ROAD CULVERT EXPOSED; ROAD HAS WASHED AWAY.

&&

EVENT NUMBER PBZ1902275

SKH
Special weather statement, Jun 5, 5:16 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
616 PM EDT Wed Jun 5 2019

OHZ048-057-052245-
Coshocton-Muskingum-
616 PM EDT Wed Jun 5 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHWESTERN COSHOCTON AND NORTHWESTERN MUSKINGUM
COUNTIES...

At 615 PM EDT, a strong thunderstorm was located 7 miles northwest of
Frazeysburg, or 14 miles northeast of Newark, moving southeast at 25
mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Dresden...                        Frazeysburg...
Cooperdale...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
east central Ohio.

LAT...LON 4025 8219 4023 8207 4008 8200 4007 8219
      4024 8218 4024 8220
TIME...MOT...LOC 2215Z 299DEG 21KT 4019 8221
Local storm report, Jun 5, 5:22 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
622 PM EDT WED JUN 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     FLOOD            UTICA                   41.44N  79.96W
06/05/2019                   VENANGO            PA   SOCIAL MEDIA

            ROAD FLOODED NEAR MILL CREEK

&&

EVENT NUMBER PBZ1902276

SKH
Local storm report, Jun 5, 5:26 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
626 PM EDT WED JUN 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     FLOOD            SUGARCREEK              41.44N  79.81W
06/05/2019                   VENANGO            PA   PUBLIC

            SUGARCREEK OUT OF ITS BANKS NEAR ON SUGARCREEK DRIVE
            NEAR THE TRAILER COURT.

&&

EVENT NUMBER PBZ1902277

SKH
Special weather statement, Jun 5, 5:26 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
626 PM EDT Wed Jun 5 2019

OHZ048-052300-
Coshocton-
626 PM EDT Wed Jun 5 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTH CENTRAL COSHOCTON COUNTY...

At 625 PM EDT, a strong thunderstorm was located near Killbuck, or
near Millersburg, moving southeast at 15 mph.

Wind gusts up to 55 mph are possible with this storm.

This storm will remain over mainly rural areas of north central
Coshocton County.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
east central Ohio.

LAT...LON 4045 8180 4040 8176 4037 8180 4042 8195
      4045 8196
TIME...MOT...LOC 2225Z 320DEG 14KT 4049 8190

The radar

The Cleveland radar (KCLE), 143 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Tornado, Muskingum

When
June 5, 5:26 PM EST to 5:32 PM EST
Where
Muskingum County, 2.83 mi NW of Frayszeburg to 0.15 mi NE of Frayszeburg
Rating
EF1
Path length
2.82 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
40.146, -82.161

The tornado touched down near the intersection|of Hamby Hill Road and Perryton Road. EF1 damage occurred|near this vicinity; large trees were uprooted. The tornado|moved southeast and crossed Alpine Highway where a barn lost |its roof and was shifted on its foundation. There was also|roof damage to a home and shed; multiple trees were snapped|and uprooted. The tornado continued to cross West Carlisle |Road and Highway 16. A barn was completely destroyed and debris |was scattered into a field. The tornado lifted near West |6th Street and North Basin Street in Frazeyburg, OH.

Thunderstorm Wind, Tuscarawas

When
June 5, 6:07 PM EST
Where
Tuscarawas County, 1.09 mi ESE of Port Washington
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.326, -81.500

Law enforcement officials reported that a tree was blown down, blocking River Hill Road.

Thunderstorm Wind, Muskingum

When
June 5, 6:12 PM EST
Where
Muskingum County, 1.06 mi W of Norwich
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.980, -81.820

The county emergency manager reported that trees were blown down in the vicinity of Hiestand Lane.

Funnel Cloud, Muskingum

When
June 5, 6:19 PM EST
Where
Muskingum County, 0.53 mi E of Norwich
Reported by
Law Enforcement
Coordinates
39.980, -81.790

The local sherrif department reported a funnel cloud along I-70 near mile marker 160, with a picture also received via social media.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyThe tornado archive for Ohio, 2019Warnings in Ohio, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829794, 829789, 829791, 829792.